Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 39, NWS Newport/Morehead City, NC

June 3, 1997Jones County, Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 3, 1997, 12:35 PM EDT for Jones County, Lenoir County, North Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 1997, 12:35 PM EDT (16:35 UTC)
Expired
Jun 3, 1997, 1:15 PM EDT
In force
40 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Jones County, NC, Lenoir County, NC

The radar

The Morehead City radar (KMHX), 69 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 1:10 PM EDTHail 1.75Phillips Xrds, NC1350 acres of tobacco and 5400 acres of corn damaged.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 031634 RRA
SVRMHX
NCC103-107-031715-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
1235 PM EDT TUE JUN 3 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  115 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...JONES COUNTY...LENOIR COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR IN NEWPORT NC HAS DETECTED A
SEVERE THUNDERSTORM MOVING INTO JONES AND LENOIR COUNTIES. THE
THUNDERSTORM WAS LOCATED JUST EAST OF PINK HILL AT 1230 PM AND WAS
MOVING TOWARD THE EAST. THE THUNDERSTORM SHOULD MOVE INTO THE COMFORT
AREA BY 1 PM.
 
THIS IS A SLOW MOVING THUNDERSTORM CAPABLE OF PRODUCING RAINFALL AMOUNTS
IN EXCESS OF 1 INCH IN A VERY SHORT TIME. ALSO BE ON THE LOOK OUT FOR
STRONG WINDS...LARGE HAIL AND FREQUENT LIGHTNING.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A
STRONG BUILDING.  AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES
AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY
RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD.
 
CGG-G
 L

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:34 PM EDT, 22 hours 1 minute earlier.

Area forecast discussion, Jun 2, 2:34 PM EDT, 22 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
234 PM EDT MON JUN 2 1997

RDU: TNT...EVE CHC SHWR/TSTM ESP INLAND THEN P/C. OTR BNKS IT WL
EVENTUALLY BEC P/C. LOWS MID 60S. TUE...M/CLDY N AND OB WITH CHC
SHWR. 70ISH FOR HIGHS. CNTRL/S...M/C OR VAR CLDS CHC SHWR/TSTM.
MID/UPP 70S. TUE NGT...CLDY CHC SHWR OR DRIZZLE. UPP 50S/LO 60S.
WED...M/C OR VAR CLDS. 60S TO NR 70 N AND MID 70S S.

DISC: THICK CLD CVR WILL GO AWAY LATER THIS AFT. IT APPEARS CLDS AND
MARINE INFLUENCE HAS CUT THREAT FOR SVR WX IN MHX CWA FOR NOW. WL
HAV TO CONT TO MONITOR WITH ADDITIONAL HEATING UPCOMING THE REST OF
THIS AFT/EVE FOR A FEW TSTMS...BEST CHC WILL BE INLAND. ENUF DRY AIR
WORKING ARND UPP LOW FOR GENERALLY JUST P/C LTR TNT. FNT SLICING
THRU ERN NC ON TUE. OVR NRN AREAS IT WILL BE AN UNDERCUTTING FNT
WITH A LOT OF LOW CLDS AND A CHC FOR A SHWR. DOWN S ENUF WARMTH WILL
PROB OCCUR WITH COLD POOL STILL ALFT FOR SCT SHWRS/TSTMS AS FNT
SINKS S. EVERYBODY IN THE LOW CLD SOUP TUE NGT INTO WED MORNING WITH
ONSHR FLOW IN THE LO LVLS AND TROFFINESS ALFT. WK VORT COULD SPARK A
CPLE SHWRS OR SOME DRIZZLE. TUFF CALL IF CLDS BRK ANY ON WED...PROB
BEST TO LV M/CLDY AS ONSHR FLOW IN LO LVLS PERSISTS.

CWF...WILL TRY AS BEST I CAN TO WORD FCST FOR FNT COMING SLOLY SWD
ON TUE. AT THIS PT WILL ADVERTISE SCA CONDS PSBL UP N LTR TUE AND
TUE NGT AND GO WITH 20 KT GUSTY AND 5 FT. THIS GIVES MIDSHFT THE
OPPORTUNITY TO SEE ANTHR RUN TO SEE IF 25 KT WILL BE REACHED OR NOT.

.MHX...NONE.
GATES

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:21 PM EDTSevere Thunderstorm WarningMHXJones54 min
Jun 3, 1:21 PM EDTSevere Thunderstorm WarningMHXJones39 min
Jun 3, 1:43 PM EDTSevere Thunderstorm WarningMHXDuplin62 min
Jun 3, 2:50 PM EDTSevere Thunderstorm WarningMHXOnslow40 min
Jun 3, 3:41 PM EDTSevere Thunderstorm WarningMHXCarteret49 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.